Virginia, 2014

Heavy Snow in Virginia, March 25, 2014

March 25, 2014 · NWS RNK · 8 events in 8 counties and zones

Despite a surface coastal storm that was well off the Carolina coast, an upper level storm system and an associated weak surface trough brought periods of heavy snow mainly along the Blue Ridge foothills.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Despite a surface coastal storm that was well off the Carolina coast, an upper level storm system and an associated weak surface trough brought periods of heavy snow mainly along the Blue Ridge foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 25, 1:39 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 25, 1:39 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 AM EDT TUE MAR 25 2014

.SYNOPSIS...
LOW PRESSURE DEVELOPING IN THE NORTHERN GULF OF MEXICO WILL DEEPEN
     MOVE NORTHEAST...AND WILL BE OFF THE MID ATLANTIC COAST BY
WEDNESDAY MORNING. A COLD FRONT IN THE NORTHERN PLAINS WILL MOVE
SOUTHEAST TONIGHT AND CROSS THE REGION ON TUESDAY. WEDNESDAY NIGHT
AND THURSDAY HIGH PRESSURE WILL BE OVER THE AREA.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 850 PM EDT MONDAY...

IN COORDINATION WITH OTHER NATIONAL WEATHER SERVICE OFFICES...HAVE
EXPANDED WINTER WEATHER ADVISORY TO COVER LOCATIONS WITH 2 TO 3
INCH STORM TOTAL AMOUNTS AND THAT HAVE THE ONSET OF SNOW DURING
THE 5 AM TO 8AM MORNING COMMUTE TIME.

PREVIOUS DISCUSSION...

MODEL GUIDANCE IS IN GOOD AGREEMENT OF HAVING PRECIPITATION IN
ASSOCIATION WITH THIS UPPER TROUGH TO MOVE INTO AND ACROSS AT
LEAST THE WESTERN HALF OF THE AREA BY 800 AM TUESDAY...WITH A
BEGIN TIME IN THE FAR WESTERN PART OF THE AREA AFTER
MIDNIGHT...PROBABLY CLOSER TO 4AM. TEMPERATURES AT THE SURFACE AND
WITHIN THE LOW LEVEL THERMAL PROFILE WILL BE COLD ENOUGH TO
SUPPORT LIGHT SNOW. SNOWFALL AMOUNTS THROUGH 800 AM TUESDAY WILL
LIKELY AVERAGE ONE-HALF TO ONE INCH ACROSS THE MOUNTAINS...WITH
THE GREATEST AMOUNTS OVER THE NORTHERN MOUNTAINS OF NORTH
CAROLINA. AFTER DAYBREAK TUESDAY...THE SNOW IS EXPECTED TO SPREAD
NORTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA.

FOR TUESDAY...THE FORECAST IS NOT AS SIMPLE. THE UPPER DISTURBANCE
IS EXPECTED TO QUICKLY TRANSLATE TO THE COAST...AIDING THE
DEVELOPMENT OF A COASTAL CYCLONE...THIS AREA OF LOW PRESSURE
RAPIDLY DEEPENING INTO AN INTENSE COASTAL LOW WELL OFF THE
DELMARVA PENINSULA BY TUESDAY EVENING AS THE AFOREMENTIONED UPPER
SYSTEM TAKES ON A NEGATIVE TILT AND PHASES WITH A SOUTHERN STREAM
SHORT WAVE AND ASSOCIATED WEAKER SOUTHEAST U.S. COASTAL LOW. THIS
WILL BRING SNOW TO THE FORECAST AREA IN TWO BURSTS...ONE TUESDAY
MORNING WHICH WILL IMPACT MOST OF THE CWA...AND THE SECOND TUESDAY
EVENING THROUGH EARLY WEDNESDAY IN THE FORM OF UPSLOPE SNOW FOR
THE WESTERN MOUNTAINS.

WITH RESPECT TO THE FIRST PERIOD OF SNOW...TEMPERATURES WILL BE
COLD ENOUGH TO SUPPORT ALL SNOW EARLY TUESDAY...THEN BECOME
MARGINAL ACROSS THE PIEDMONT AS THE MORNING PROGRESSES AND DAYTIME
HEATING BEGINS. FURTHERMORE...THE DISTURBANCE IS FAST MOVING AND
QPF REMAINS LIMITED WITH LITTLE TIME FOR SIGNIFICANT MOISTURE
RECOVERY IN THE WAKE OF MONDAYS DRY AIR MASS. MODEL QPF GENERALLY
0.10 TO 0.20 INCH RANGE AT BEST THROUGH MIDDAY TUE. FOR AREAS WEST
OF I-81/I-77...THIS SHOULD EQUATE TO AROUND 1 TO 2 INCHES OF SNOW.
EAST OF I-81 ACROSS THE PIEDMONT...MUCH WILL DEPEND ON HOW MUCH OF
THE QPF FALLS AS SNOW PRIOR TO CHANGING OVER OR MIXING WITH RAIN
AS WARMING OCCURS LATER IN THE DAY. THUS...SNOW ACCUMULATIONS MAY
RANGE FROM A DUSTING IN THE PIEDMONT WHERE TEMPERATURES HAVE A
CHANCE TO WARM THE MOST...TO AS MUCH AS 2 INCHES NEAR THE BLUE
RIDGE WHERE TEMPERATURES REMAIN THE COLDEST.

STRONG NORTHWEST FLOW DEVELOPING IN THE WAKE OF THE DEVELOPING LOW
SHOULD RESULT IN DRY SLOTTING INTO THIS REGION FROM THE
NORTHWEST...STRONG SUBSIDENCE BRINGING AN END TO THE
PRECIPITATION EAST OF THE MOUNTAINS TUESDAY AFTERNOON. THIS SAME
STRONG NORTHWEST FLOW WILL RESULT IN A CONTINUATION OF SNOW
SHOWERS PER WINDWARD UPSLOPE FLOW FROM THE MOUNTAINS OF NORTH
CAROLINA NORTHWARD INTO THE MOUNTAINS OF EASTERN WEST VIRGINIA
TUESDAY EVENING INTO TUESDAY NIGHT. SINCE THIS WILL RESULT IN A
CONTINUED THREAT FOR ACCUMULATING SNOW IN THE MOUNTAINS...HAVE
ISSUED WINTER WEATHER ADVISORIES TO ACCOUNT FOR THE LONGER
DURATION AND ACCUMULATING SNOWFALL POTENTIAL...WITH ACCUMULATIONS
OF 2 TO 4 INCHES.

THERE IS SOME CONCERN THAT A DEFORMATION BAND...AREA OF ENHANCED
UPWARD VERTICAL MOTION...MAY FORM ON THE NORTHWEST SIDE OF THE
DEVELOPING COASTAL CYCLONE...ENHANCING THE SNOW ACCUMULATION AS
THE STORM MOVES UP THE COAST. IF THIS OCCURS THERE WILL BE A
CORRIDOR OF HEAVIER SNOW THAT MAY MATERIALIZE OVER CENTRAL AND
NORTHERN VIRGINIA...POTENTIALLY CLIPPING OUR NORTHEASTERN CWA...
NORTH AND EAST OF LYNCHBURG. WILL CONTINUE TO MONITOR THIS AND
ALLOW LATER SHIFTS TO RE-EVALUATE FOR POTENTIAL NEED FOR AN
ADVISORY WITHIN THIS AFOREMENTIONED CORRIDOR.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 345 PM EDT MONDAY...

ALTHOUGH MOISTURE WILL BE DEPARTING QUICKLY ALOFT...THERE WILL BE
ENOUGH LLVL MOISTURE...AND STOUT LAPSE RATES IN THE H85-H7 LAYER OF
AT LEAST 7C/KM...SUCH THAT UPSLOPE SNOW SHOWERS SHOULD PERSIST
THROUGH AT LEAST LATE NIGHT TUESDAY. TOUGH TO PINPOINT BUT THE
POTENTIAL EXISTS FOR MORE LOCALIZED SNOW SHOWERS TO PUT DOWN A QUICK
HALF INCH EVEN INTO THE NEW RIVER VALLEY...DEPENDING ON WHERE BANDED
OR CELLULAR STRUCTURES PERSIST. VERY BLUSTERY WITH THE STRONGEST
WINDS ARRIVING TUESDAY NIGHT...SOME 45 MPH GUSTS...WITH POTENTIALLY
STRONGER GUSTS AS INVERSION SINKS ACROSS NW NC AND WINDS ARE
SQUEEZED JUST UNDERNEATH. ALTHOUGH THE NAM WINDS FROM BUFKIT ARE
SOMETIMES TOO AGGRESSIVE...55 KTS IS RIGHT AT H85. ADVISORY LOOKS
NECESSARY THERE WITH POTENTIAL HIGH WIND CRITERIA GUSTS. WESTERN
GREENBRIER COULD POTENTIALLY RECEIVE ANOTHER 2 INCHES TUESDAY
EVENING WITH AROUND AN INCH ABOVE 2500 FEET ACROSS SE WEST VA. GUSTY
WINDS STILL EXPECTED INTO WEDNESDAY BUT TAILING OFF. ALTHOUGH WARM
ADVECTION BEGINS IN EARNEST WEDNESDAY...DECENT SURFACE HIGH JUST
OVERHEAD OF A VERY DRY AIRMASS SHOULD ALLOW FOR SOME IMPRESSIVELY
COLD MIN TEMPS THURSDAY MORNING...AND WENT BELOW GUIDANCE WITH THIS
SET UP...EXCEPT MAYBE IN THE EXTREME SW CWA WHERE SW WIND PICKS UP
LATE. WINTER IS IN THE REAR VIEW MIRROR BY THURSDAY AFTERNOON WITH
WARMING SW FLOW. NEXT FRONT AND RAIN SHOWERS ARE ON THE DOORSTEP
LATE THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 345 PM EDT MONDAY...

SPRING HAS DEFINITELY SPRUNG AND WITH IT COMES TYPICAL WIDE SWINGS
AND VARIABILITY AMONG THE MODELS. MORE CONFIDENCE ON FRIDAY WITH
REGARDS TO SHOWERS WITH POTENTIALLY SOME STORMS AS A COLD FRONT
ARRIVES. HOWEVER...MODELS ARE FLIP FLOPPING WITH REGARDS TO THE
STALLING OF THIS FRONT...AND POTENTIALLY MORE WAVES RIDING ALONG IT
KEEPING SATURDAY AND SATURDAY NIGHT WET. PERHAPS BY SUNDAY...MOST OF
THIS WEATHER IS TO OUR EAST...HOWEVER A COUPLE OF DAYS AGO...THE
ECMWF/GFS HAD SATURDAY BEING DRY...SO ALL BETS ARE OFF AT THIS
POINT. NOT MUCH COLD AIR BEHIND THIS BOUNDARY...WITH H85 TEMPS UP TO
+10C BY MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 215 AM EDT TUESDAY...

SATELLITE IMAGERY INDICATES CLOUD COVER STEADILY INCREASING AS OF
2 AM...WITH SCT TO BKN MID LEVEL CLOUDS PER LATEST SATELLITE
IMAGERY. WILL SEE CLOUD COVER LOWER INTO THE MVFR RANGE IN THE
MOUNTAINS (KBLF/KLWB/KBCB) OVER THE NEXT FEW HOURS...THEN SPREAD
EAST INTO THE FOOTHILLS AND PIEDMONT KROA/KLYH/KDAN BY DAYBREAK
ALONG WITH THE ARRIVAL OF LIGHT TO MODERATE SNOW. HIGH CONFIDENCE
ON THE TIMING OF THE SNOW TUESDAY MORNING. SNOWFALL WILL ALSO
CAUSE VISIBILITIES TO LOWER TO IFR FOR SEVERAL HOURS LATE TUESDAY
MORNING.

ALL 25/00Z FORECAST MODELS HAVE TRENDED TOWARD HIGHER SNOWFALL
AMOUNTS WITH THE PASSAGE OF THIS SYSTEM...WITH ALL TAF SITES
EXCEPT KDAN NOW EXPECTED TO RECEIVE 2 TO 4 INCHES SNOW
ACCUMULATION...AND 1 TO 2 INCHES AT KDAN. TIMING OF SNOWFALL IS
HAS NOT CHANGED MUCH...RATHER THE INTENSITY OF SNOWFALL HAS
INCREASED DUE TO STRONGER DYNAMICS OF THE PASSING SYSTEM. HEAVIEST
SNOWFALL IS EXPECTED TO PASS ACROSS THE AREA AFTER SUNRISE THROUGH
EARLY AFTERNOON...WITH SNOW SHOWERS AND FLURRIES LINGERING IN THE
MOUNTAINS THROUGH TUESDAY NIGHT. CEILINGS AND VISIBILITIES AT KBLF
AND KLWB MAY PERIODICALLY LOWER TO MVFR LEVELS THROUGH 06Z/2AM
WEDNESDAY.

VFR CONDITIONS ARE EXPECTED TO RETURN WEDNESDAY AND CONTINUE INTO
THURSDAY EVENING AS HIGH PRESSURE BUILDS ACROSS THE REGION. SW
FLOW INCREASES BY THURSDAY AFTERNOON AS HIGH PRESSURE MOVES OFF
THE NC COAST AND THE NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.
THIS FRONT SAGS IN FRIDAY WITH POSSIBLE MVFR CEILINGS AND
WIDESPREAD SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
     010-011-018>020-023-024-035-046-047.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ015.
NC...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-
     018.
WV...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042-
     044.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR WVZ043-
     045.

&&

SYNOPSIS...AMS/DS
NEAR TERM...AMS/PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/NF
Hazardous weather outlook, Mar 24, 8:23 PM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT MON MAR 24 2014

VAZ007-010-011-018>020-023-024-035-046-047-WVZ042-044-251000-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-MONROE-
923 PM EDT MON MAR 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT
EDT TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STRONG...GUSTY NORTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND
CONTINUE THROUGH EARLY WEDNESDAY AS A DEEP LOW PRESSURE AREA
DEVELOPS OFF THE DELMARVA PENINSULA. A WIND ADVISORY MAY BE
REQUIRED WITH LATER FORECASTS.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FOR THE PERIOD
THURSDAY THROUGH SATURDAY IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043>045-058-059-251000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-HALIFAX-CHARLOTTE-
923 PM EDT MON MAR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL BE POSSIBLE EARLY TUESDAY...BUT WILL MIX WITH RAIN
BY AFTERNOON BEFORE ENDING. SNOW ACCUMULATIONS ARE EXPECTED TO BE
AN INCH OR LESS.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FOR THE PERIOD
TUESDAY NIGHT THROUGH SATURDAY IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-251000-
ASHE-WATAUGA-GRAYSON-
923 PM EDT MON MAR 24 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TUESDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STRONG...GUSTY NORTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND
CONTINUE THROUGH EARLY WEDNESDAY AS A DEEP LOW PRESSURE AREA
DEVELOPS OFF THE DELMARVA PENINSULA. A WIND ADVISORY MAY BE
REQUIRED WITH LATER FORECASTS.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FOR THE PERIOD
THURSDAY THROUGH SATURDAY IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ009-012>014-016-017-022-032>034-251000-
ALLEGHANY NC-SMYTH-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-
923 PM EDT MON MAR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SNOW IS EXPECTED TO BEGIN LATE TONIGHT. SNOW ACCUMULATIONS
SHOULD RANGE FROM A DUSTING TO 1/2 INCH...MAINLY WEST OF
INTERSTATE 81.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW IS EXPECTED TO CONTINUE TUESDAY MORNING BEFORE ENDING DURING
THE AFTERNOON...AFTER WHICH ONLY FLURRIES ARE EXPECTED. SNOW
ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS AT ELEVATIONS ABOVE 3000 FEET.

STRONG...GUSTY NORTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND
CONTINUE THROUGH EARLY WEDNESDAY. A WIND ADVISORY MAY BE REQUIRED
WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-045-251000-
SUMMERS-GREENBRIER-
923 PM EDT MON MAR 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STRONG...GUSTY NORTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND
CONTINUE THROUGH EARLY WEDNESDAY AS A DEEP LOW PRESSURE AREA
DEVELOPS OFF THE DELMARVA PENINSULA. A WIND ADVISORY MAY BE
REQUIRED WITH LATER FORECASTS.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FOR THE PERIOD
THURSDAY THROUGH SATURDAY IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Roanoke

When
March 25, 4:00 AM EST to 6:00 PM EST
Where
Roanoke forecast zone
Reported by
Public
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3 to 4 inches across the county.

Heavy Snow, Franklin

When
March 25, 4:00 AM EST to 6:00 PM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall reports ranged from less than 1 up to 5 inches across the county, with an average of 3.5 to 4 inches.

Heavy Snow, Bedford

When
March 25, 4:00 AM EST to 6:00 PM EST
Where
Bedford forecast zone
Reported by
Public
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.5 to 6 inches across the county, with an average of 4 to 4.5 inches.

Heavy Snow, Henry

When
March 25, 4:00 AM EST to 7:00 PM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snowfall was close to 4 inches across the county.

Heavy Snow, Patrick

When
March 25, 4:00 AM EST to 7:00 PM EST
Where
Patrick forecast zone
Reported by
Public
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 6 inches across the county.

Heavy Snow, Amherst

When
March 25, 5:00 AM EST to 7:00 PM EST
Where
Amherst forecast zone
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3.5 to 5.5 inches across the county.

Heavy Snow, Campbell

When
March 25, 5:00 AM EST to 7:00 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3 to 6 inches across the county, with 6 inches at the Lynchburg Airport (LYH) official climate site.

Heavy Snow, Appomattox

When
March 25, 6:00 AM EST to 8:00 PM EST
Where
Appomattox forecast zone
Reported by
Public
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Snowfall was near to 4 inches across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505969, 505970, 505971, 505973, 505974, 505968, 505972, 505975.